Tasha Jenkins, M.D.
Antidepressants are commonly prescribed medications to treat the symptoms of depression.
As with many prescribed drugs, there can be side effects. In the short term, the most common include nausea, anxiety and headaches. Long-term, however, another symptom may develop – weight gain.
Weight gain does not happen in all patients who take antidepressants, but it does occur in about 25% of cases. Some may gain a few pounds, others much more. Unfortunately, for many people, despite experiencing a major decrease in the severity of their depressive symptoms (or no symptoms at all) as a result of the medication, the weight gain poses a significant problem. The very thing that is supposed to help them is the thing that seems to be hurting them. This can actually make them feel more hopeless, decrease their self-esteem and lead some people to contemplate decreasing their medication dosage or cutting it off completely.
There are theories as to why antidepressants may cause a patient to gain weight, but no clear consensus. Many depressed people have shed pounds prior to treatment due to appetite loss, so when they begin taking a medication, they regain their appetite and, consequently, they gain weight.
Others have reported a major increase in appetite and the urge to consume more carbohydrates. Still others experience weight gain despite having consistent eating habits before and after treatment, suggesting the medication may affect the way their bodies metabolize food.
So when it comes to weight gain, the general rule is: There is no rule. Every patient reacts slightly differently in the short and long-term.
Different Types Of Antidepressants
The most commonly used antidepressants are the selective serotonin reuptake inhibitors (SSRIs). The medications in this class include Citalopram (Celexa), escitalopram (Lexapro), Paroxetine (Paxil), Fluoxetine (Prozac), Sertraline (Zoloft). The most likely to cause weight gain is Paxil, and it is normally seen with long-term use.
Before SSRIs became popular, tricyclics were the drugs of choice for depression. Even though they are as effective as SSRIs, they are not used as often anymore because of severe side effects such as heart problems, decrease in blood pressure, major sedation and fatigue. They are still commonly used for chronic pain and insomnia. The tricyclics that seem to cause the most weight gain are Elavil, Sinequan, and Tofranil. The weight gain occurs in both short-term users as well as those who use the medications for an extended period of time.
Monoamine oxidase inhibitors (MAOIs) is an older group of antidepressants that has fallen out of favor, mostly because of their dangerous interactions with other medications and some foods. There have been some medications added to this class that do not have the severe interactions, but they still are not used as often as the first two groups. Some of the drugs in this class linked to weight gain are Isocarboxazid (Marplan), Phenelzine (Nardil), and Tranylcypromine (Parnate). Just like with the tricyclics, those using these medications noted the weight increase over short-term and long-term use.
There are some antidepressants that are not classified as SSRIs, tricyclics, or MAOIs which are sometimes classified as atypical antidepressants. One atypical noted to cause weight gain is mirtazapine (Remeron). It has been associated with significant weight gain, more than seen with SSRIs, but it is noted to have less of the common side effects seen in SSRIs.
Tasha Jenkins, M.D.
Dr. Jenkins operates a private practice that integrates traditional Family Medicine and complementary medicine with an emphasis on disease prevention. She has advanced training in Manipulation Under Anesthesia, Fibromyalgia and Chronic Fatigue Syndrome, makes house calls for those patients unable to travel to the office, and is active speaking out about childhood obesity in America.